Alert archive / Maine / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jul 16, 2023, 2:11 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2023, 2:11 PM EDT (18:11 UTC)
- Expired
- Jul 16, 2023, 9:37 PM EDT
- In force
- 7 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 126 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
519
WGUS51 KCAR 161811
FFWCAR
MEC019-021-170215-
/O.NEW.KCAR.FF.W.0009.230716T1811Z-230717T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
211 PM EDT Sun Jul 16 2023
The National Weather Service in Caribou has issued a
* Flash Flood Warning for...
Western Penobscot County in east central Maine...
Southeastern Piscataquis County in north central Maine...
* Until 1015 PM EDT Sunday.
* At 211 PM EDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. The expected additional rainfall of
1.25 to 2.5 inches in 6 hours. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain and embedded
thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Millinocket, Dover-Foxcroft, Dexter, Newport, Greenville,
Guilford, Brownville Junction, Ripogenus, Mount Katahdin, Corinth,
Milo, Kenduskeag, Monson, Ebeemee, White Cap Mountain, Lake View
Plantation, Orneville, Elliottsville, Frenchtown and East Corinth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4507 6936 4506 6946 4559 6948 4582 6923
4595 6913 4607 6886 4608 6886 4600 6871
4573 6866 4507 6889 4480 6904 4469 6920
4473 6921 4472 6927
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1.25-2.5 INCHES IN 6 HOURS
$$
VJN3 follow-up statements
068
WGUS71 KCAR 161826
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
226 PM EDT Sun Jul 16 2023
MEC019-021-170215-
/O.CON.KCAR.FF.W.0009.000000T0000Z-230717T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-Piscataquis ME-
226 PM EDT Sun Jul 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS
EVENING FOR WESTERN PENOBSCOT AND SOUTHEASTERN PISCATAQUIS
COUNTIES...
At 226 PM EDT, emergency management reported thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall of 1.25 to 2.5 inches is expected
in the next 6 hours. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rainfall and embedded
thunderstorms.
SOURCE...Emergency management reported a portion of state route
16 near Sebec closed due to flooding and erosion of the
road due to flooding.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Millinocket, Dover-Foxcroft, Dexter, Newport, Greenville,
Guilford, Brownville Junction, Ripogenus, Mount Katahdin, Corinth,
Milo, Kenduskeag, Monson, Ebeemee, White Cap Mountain, Lake View
Plantation, Orneville, Elliottsville, Frenchtown and East Corinth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4507 6936 4506 6946 4559 6948 4582 6923
4595 6913 4607 6886 4608 6886 4600 6871
4573 6866 4507 6889 4480 6904 4469 6920
4473 6921 4472 6927
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1.25-2.5 INCHES IN 6 HOURS
$$
VJN028
WGUS71 KCAR 162220
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
620 PM EDT Sun Jul 16 2023
MEC019-021-170215-
/O.CON.KCAR.FF.W.0009.000000T0000Z-230717T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-Piscataquis ME-
620 PM EDT Sun Jul 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS
EVENING FOR WESTERN PENOBSCOT AND SOUTHEASTERN PISCATAQUIS
COUNTIES...
At 620 PM EDT, Radar has indicated upwards to 1.5 and 2.5 inches of
rain have fallen over the warning area. Additional rainfall of 0.75
to 1.5 inches is expected. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by heavy rainfall especially from
thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Millinocket, Dover-Foxcroft, Dexter, Newport, Greenville,
Guilford, Brownville Junction, Ripogenus, Mount Katahdin, Corinth,
Milo, Kenduskeag, Monson, Ebeemee, White Cap Mountain, Lake View
Plantation, Orneville, Elliottsville, Frenchtown and East Corinth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4506 6946 4559 6948 4582 6923 4595 6913
4608 6886 4600 6871 4573 6866 4507 6889
4480 6904 4469 6920 4473 6921 4472 6927
4507 6936
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 6 HOURS
$$
VJN252
WGUS71 KCAR 170137
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
937 PM EDT Sun Jul 16 2023
MEC019-021-170147-
/O.CAN.KCAR.FF.W.0009.000000T0000Z-230717T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-Piscataquis ME-
937 PM EDT Sun Jul 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN PENOBSCOT AND
SOUTHEASTERN PISCATAQUIS COUNTIES...
The heavy rain has ended at this time. However, additional rainfall
is expected overnight tonight. Please continue to monitor all
National Weather Service updates in case any additional advisories
or warnings are issued. Please continue to heed any remaining road
closures.
A Flood Watch remains in effect until 600 AM EDT Monday for Portions
of Central Highlands, Coastal DownEast, Far Eastern, Far Northern,
Interior DownEast, North Woods, and Penobscot Valley Maine.
LAT...LON 4506 6946 4559 6948 4582 6923 4595 6913
4608 6886 4600 6871 4573 6866 4507 6889
4480 6904 4469 6920 4473 6921 4472 6927
4507 6936
$$
ClarkWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:49 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 16, 9:49 AM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
949 AM EDT Sun Jul 16 2023
.SYNOPSIS...
An upper level trough will remain west of the area through
Tuesday, bringing a series of weak systems across northern New
England. A cold front will slowly cross the region Tuesday
night into Wednesday. High pressure will briefly cross the
region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
950 am update...
Heavy showers and storms have entered into wrn and srn zones
this morning. PW values of 2.34" on GYX's 12z raob showing
tremendous atmospheric water content, which is poised to head
north into the area today. 12z raob from CAR showing minimal
instability present this morning but with temps projected to
cool aloft this afternoon and low-level shear increasing felt it
prudent to launch an 18z special sounding to assess the
environment as embedded storms work their way north. No changed
needed to fcst this morning.
Previous discussion...
Blocking upper level high pressure remains in the Atlantic while
a powerful closed upper low will descend southward into the
western Great Lakes region today. On the cyclonic side of this
low circulation, an anomalously deep plume of tropical moisture
will be lifted northward into the area today.
Precipitable water values over 2 inches are likely to surge
northward through the area today with a daily record expected at
Caribou and perhaps even an all-time record for the Caribou
upper air site. A powerful low level jet with a strength of up
to 60kt at H850 will lift moisture rapidly northward this
afternoon into the evening. Moisture transport indices are at
the high end of memory. This deep saturated column will feature
a warm cloud layer in excess of 4000m. Very efficient precip
processes can be expected. The moisture will be moving parallel
to the upper flow, so training of heavy embedded showers and
thunderstorms can be expected. Rainfall rates could reach 1-2
inches/hr at times. WPC maintains the entire area in a slight
risk for excessive rainfall through tonight.
With relatively low FFG and antecedent rainfall in the past
week, especially in the North Woods, the Flash Flood Watch
remains in effect for the entire forecast area.
The heavy rain will reach the western edge of the forecast area
this morning and move northward into the North Woods and
northern Aroostook County. The band of heavy rain will shift
ever so slightly eastward as the day progresses. The first area
to watch for any flood issues will be Piscataquis County where
terrain enhances runoff. By later tonight, the axis of heavy
rainfall will have progressed into the Downeast region. Overall,
generic rainfall totals of an inch or two can be expected across
the entire forecast area. Amounts over 2 inches are most likely
in south/central Piscataquis County and across Downeast.
With the entire area blanketed with thick low cloud cover,
there's little if any surface-based instability to enhance
rainfall today and that is a good thing given values of 0-1 bulk
shear, helicity values and forecast hodographs moving north
across the western portions of the CWA this afternoon. There is
elevated instability and will mention isolated thunderstorms.
The onshore flow will keep low clouds and fog in place along the
coast most of the day. An SPS for reduced vis in fog is out
until 9am for southern Penobscot County and Downeast. Fog
returns tonight, not so much due to advection from the coast,
but due to the heavy rainfall and saturation in the boundary
layer.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A surface low/upper level disturbance exit across the Maritimes
early Monday. Precipitable water values of 1.50 to 2.00 inches
are expected across eastern portions of the forecast area early
Monday, which then decrease during the afternoon. Expect
showers, most numerous across southeast portions of the
forecast area, early Monday. The rain could still be possibly
heavy across southeast areas early Monday. Expect a slight
chance/chance of showers Monday afternoon, along with the slight
chance of a thunderstorm. High pressure briefly crosses the
region Monday night with generally partly/mostly cloudy skies,
though could still have the slight chance of a shower across
mostly northern areas. A cold front will approach later
Tuesday, then begin to cross the region Tuesday night. Expect
increasing shower/thunderstorm chances Tuesday afternoon, with
the best chances across northwest areas. Strong, to possibly
severe, thunderstorms are possible Tuesday afternoon into the
evening particularly across northern areas. Precipitable water
values increase back to between 1.50 to 1.75 inches in advance
of the cold front which could support locally heavy rains.
Expect decreasing shower/thunderstorm chances later Tuesday
night. Fog will persist across the Gulf of Maine Monday through
Tuesday night, moving inland to varying extents each night.
Temperatures will be at near normal, to slightly above normal,
levels Monday. Slightly above normal level temperatures are
expected Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The cold front will slowly cross the region Wednesday, though
how rapidly this occurs is still uncertain. Expect partly sunny
skies with a chance of showers, along with the slight chance of
an afternoon thunderstorm, Wednesday. High pressure will
briefly build across the region Thursday with generally partly
cloudy skies, although could still have the slight chance of an
afternoon shower. High pressure exits across the Maritimes
Friday, while low pressure tracks northeast across Quebec
province drawing a cold front toward the region late. Expect a
chance of showers/thunderstorms later Friday into Friday night
in advance of the cold front. The cold front should then begin
to cross the region Saturday with a chance of
showers/thunderstorms. Near normal, to slightly above normal,
level temperatures are expected Wednesday through Saturday.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR to LIFR conditions will be in place across the
area throughout the morning. LIFR is most likely this morning
for BGR and BHB, and these sites may not improve to any better
than IFR cigs this afternoon. North of HUL, a brief period of
MVFR is possible this afternoon.
Heavy rain and embedded thunderstorms will develop today,
impacting vis in a GNR to FVE by late morning and slowly
shifting east this afternoon and tonight.
LLWS can be expected to develop this afternoon for all sites and
continue through the evening. Surface winds will be light.
All sites will trend towards LIFR cig/vis tonight.
SHORT TERM:
Monday...IFR/LIFR early, then VFR/MVFR. Fog early. A chance of
showers. Slight chance of an afternoon thunderstorm.
South/southwest winds around 10 knots.
Monday night...VFR/MVFR early. MVFR/IFR, occasional LIFR, late.
Slight chance of a shower, mostly early. Fog developing.
South/southwest winds 5 to 10 knots.
Tuesday...Variable conditions early with any fog, then with
afternoon showers and thunderstorms. Strong, to possibly severe,
thunderstorms. Otherwise, VFR/MVFR. South/southwest winds 10 to
15 knots.
Tuesday night...Variable conditions with any fog, or showers
and thunderstorms. Otherwise VFR/MVFR, lowering to IFR/LIFR.
Variable winds 5 to 10 knots.
Wednesday...Variable conditions early with any fog. A chance of
showers and thunderstorms. Otherwise, MVFR/IFR early then
VFR/MVFR. Variable winds 5 to 10 knots.
Wednesday night...Variable conditions with any fog. A chance of
showers, slight chance of a thunderstorm, early. Otherwise, VFR.
Variable winds 5 to 10 knots.
Thursday...VFR. Slight chance of an afternoon shower. Variable
winds 5 to 10 knots.
&&
.MARINE...
NEAR TERM: Fog continues through tonight. Heavy rain and
embedded thunderstorms can be expected later today and tonight.
Winds and seas will ramp up to advisory criteria later this
afternoon between winds up 25 kt and southerly swell reaching 5
to 6 ft. This is only for the outer waters and not for the
intracoastals along the Hancock County coast.
SHORT TERM: Marginal small craft advisory conditions are
possible early Monday. Otherwise, expect winds/seas below
small craft advisory levels Monday through Tuesday night. Areas
of fog Monday through Tuesday night. Showers mostly early
Monday, then a chance of showers Tuesday afternoon/night.
&&
.HYDROLOGY...
The main concern hydrology wise will be for smaller "flashier"
streams and channeled terrain. Larger rivers for the most part
are well below flood levels, and even with the influx of water,
they are not forecast to move into Action stage. This does not
downplay the concern for flash flooding however, because soils
are well-saturated and FFG will be relatively low. A flash flood
watch has been issued over the entire region, especially given
th rainfall over the North Woods during the past week and in
the Central Highlands where terrain is more conducive for flash
flooding. The Central Highlands may also receive the most
rainfall in the area.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from 2 PM EDT this afternoon through late tonight
for MEZ001>006-010-011-015>017-029>032.
MARINE...Small Craft Advisory from 5 PM this afternoon to 8 AM EDT
Monday for ANZ050-051.
&&
Near Term...Buster/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Buster/MCW/Norcross
Marine...Buster/MCW/Norcross
Hydrology...Hazardous weather outlook, Jul 16, 3:50 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 350 AM EDT Sun Jul 16 2023 MEZ001>006-010-011-015>017-029>032-170800- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 350 AM EDT Sun Jul 16 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. On Tuesday, the chance for severe thunderstorms with gusty winds and hail will increase, in addition to a continued threat of flash flooding in heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-170800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 350 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Locally dense fog is expected over the waters. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Locally dense fog is expected at times over the waters into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:46 AM EDT | Small Craft Advisory | CAR | 31 hr | |
| Jul 16, 6:01 PM EDT | Areal Flood Advisory | CAR | Hancock, Penobscot | 11 hr |
Nearby
Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.